Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 709, NWS Jackson, MS

August 21, 2003Adams County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 21, 2003, 5:09 PM CDT for Adams County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 5:09 PM CDT (22:09 UTC)
Expired
Aug 21, 2003, 5:50 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Adams County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 212209
SVRJAN
MSC001-212250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
507 PM CDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 550 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
 SEVERE THUNDERSTORM ABOUT 7 MILES EAST OF NATCHEZ...MOVING WEST     
 AT 15 MPH. ANOTHER SEVER THUNDERSTORM WAS ABOUT 5 MILES SOUTH OF    
 NATCHEZ MOVING EAST ABOUT 15 MPH.

* THESE SEVERE THUNDERSTORMS WILL...
  REMAIN OVER RURAL ADAMS COUNTY 

HAIL TO THE SIZE NICKELS...DAMAGING WINDS TO 60 MPH AND TORRENTIAL 
RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL 
SHELTER WHILE THE STORM PASSES.

LAT...LON 3139 9153 3142 9119 3160 9117 3159 9137

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:50 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 21, 3:50 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT THU AUG 21 2003

DID NOT MAKE MANY CHANGES TO THE CURRENT FORECAST. SHOWERS AND
THUNDERSTORMS DEVELOPED THIS AFTERNOON ALONG THE AN AREA OF MOISTURE
CONVERGENCE NEAR THE RIVER. DPT VALUES ALONG AND WEST OF I-55 REMAIN
IN THE MID 70S WHILE EASTERN AREAS WERE IN LOWER 70S. EXPECT THE
ACTIVITY TO REMAIN WEST...WENT WITH SCATTERED POPS FOR THIS EVENING
AND SLIGHT CHANCE EAST. MODELS DO NOT SHOW MUCH DEVELOPMENT
FRIDAY...EXPECT THE SURFACE HIGH TO CONTINUE TO MOVE EAST...LIMITING
THE RAIN CHANCE FOR FRIDAY. THE SURFACE LOW OVER THE GULF SHOULD
ALSO CONTINUE TO TRACK WEST...WENT WITH SLIGHT CHANCE EVERYWHERE.
FRIDAY NIGHT LOOKS THE SAME...VERY LITTLE DEVELOPMENT...DID NOT WANT
TO COMPLETELY REMOVE RAIN...LEFT SLIGHT CHANCE FOR THE EVENING.
SATURDAY EXPECT THE COLD FRONT TO MOVE INTO THE NORTHERN PORTIONS OF
THE CWA EARLY AND CONTINUE TO TRACK SOUTH. NOT SURE IF FRONT WILL
CLEAR ENTIRE AREA...BUT CLEARED AREA FOR NOW. WITH VERY LITTLE
PRECIP BEING GENERATED...THOUGHT SLIGHT CHANCE WOULD DO FOR
SATURDAY. REMOVED RAIN FOR MOST GROUPS SUNDAY AND MAINTAINED A
SLIGHT CHANCE SOUTH...WHERE THE FRONT MAY STALL SATURDAY NIGHT
THROUGH SUNDAY. THE UPPER HIGH EVENTUALLY SHIFTS TO THE EAST COAST
AND HANGS UP... BRINGING THE FRONT AND MOIST AIR BACK INTO THE
REGION. CONTINUED A SLIGHT CHANCE OF RAIN THROUGH WEDNESDAY. EVEN
WITH A SLIGHT CHANCE IN FOR EVERY OTHER DAY...DECIDED NOT TO ADD
PRECIP TO DAY 7. GFS DOES NOT LOOK ALL THAT GREAT FOR
THURSDAY...WILL HOLD ON RAIN FOR NOW.

PRELIM NUMBERS...
JAN BB 073/092 072/093 072 07322
    BBBBB 092/071 091/071 091/071 091/071 091 22112222211
MEI BB 072/092 071/093 072 07222
    BBBBB 092/071 090/071 090/071 090/071 091 22112222211=

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Aug 21, 3:31 PM CDT, 1 hour 38 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
222031-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING...GENERALLY WEST OF THE NATCHEZ TRACE AND ALONG HIGHWAY
84 IN SOUTHERN MISSISSIPPI.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING...GENERALLY WEST OF A GREENWOOD TO VICKSBURG TO NATCHEZ
LINE. THE SEVERE POTENTIAL IS ON THE LOW SIDE AS CURRENT
THUNDERSTORMS HAVE KEPT TEMPERATURES DOWN. THE SEVERE POTENTIAL
SHOULD ONLY LAST A FEW MORE HOURS AND DIMINISH BY 8 PM AS DAYTIME
HEATING IS LOST. ANY SEVERE STORMS THAT DEVELOP WILL BE CAPABLE
OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND SMALL HAIL.
FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL ALSO
ACCOMPANY STORMS THAT DEVELOP.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
REGION ON FRIDAY. NO SEVERE THUNDERSTORMS ARE EXPECTED.

...SEASONAL THREATS...
ONCE AGAIN...TEMPERATURES WILL RISE INTO THE MID 90S OVER THE
DELTA REGION OF MISSISSIPPI...ARKANSAS AND LOUISIANA. THESE
TEMPERATURES WILL COMBINE WITH DEW POINTS IN THE LOWER TO MID 70S
AND RESULT IN HEAT INDICES AROUND 105 DEGREES DURING FRIDAY
AFTERNOON. PERSONS WORKING OUTDOORS SHOULD WEAR LIGHT
CLOTHING...TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER TO HELP
AVOID HEAT EXHAUSTION.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
NEEDED FOR AREAS WEST OF THE MISSISSIPPI RIVER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:58 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah42 min
Aug 21, 2:09 PM CDTSevere Thunderstorm WarningJANIssaquena, Washington46 min
Aug 21, 2:37 PM CDTSevere Thunderstorm WarningJANCarroll48 min
Aug 21, 3:47 PM CDTSevere Thunderstorm WarningJANHolmes43 min
Aug 21, 5:01 PM CDTSevere Thunderstorm WarningJANYazoo44 min
Aug 21, 5:27 PM CDTSevere Thunderstorm WarningJANFranklin43 min
Aug 21, 5:49 PM CDTSevere Thunderstorm WarningJANBolivar46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.